Wisconsin, 2021Damaging Winds and Strong Wind in Wisconsin, September 17, 2021
September 17, 2021 · NWS MPX · 4 events in 1 county or zone
A line of severe thunderstorms that produced four brief tornadoes, numerous downed trees and power lines across the southern part of the Twin Cities in Minnesota, moved eastward into west-central Wisconsin and produced additional damage near Hudson and west of Roberts. One building that sustained significant damage was the Hudson Public Library, where the windows were blown out by debris from…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $601,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms that produced four brief tornadoes, numerous downed trees and power lines across the southern part of the Twin Cities in Minnesota, moved eastward into west-central Wisconsin and produced additional damage near Hudson and west of Roberts.
One building that sustained significant damage was the Hudson Public Library, where the windows were blown out by debris from the roof a nearby building.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 10:39 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 16, 10:39 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT Thu Sep 16 2021
.UPDATED for 06Z Aviation Discussion...
Issued at 1132 PM CDT Thu Sep 16 2021
&&
.SHORT TERM...(This evening through Friday night)
Issued at 253 PM CDT Thu Sep 16 2021
Regional radar and enhanced satellite imagery is showing convection
developing along the international border in northwest Minnesota. RGB
enhanced satellite does show more glaciated clouds across northern
Minnesota with only water clouds across the central part of the
state. Southern Minnesota remains clear and windy as surface winds
have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest
Minnesota, to 25 to 40 mph elsewhere over the southern half of
Minnesota, and parts of west central Wisconsin.
Temperatures this afternoon have even exceeded the 90% of the NBM
along the Buffalo Ridge where local effects allowed temperatures to
rise into the 90s. I wouldn't be surprised to see additional 90s in
southern Minnesota before the late afternoon. Even with these
temperatures a strong mid-level CAP has suppressed any clouds to
form in most of MPX CWA. In addition to the RGB images, the
satellite derived stability indices does show an enhanced area of
both higher K-Indices, and CAPE values over west central Minnesota
this afternoon. Farther to the west along the cold front, these
indices are much lower which indicates that once the cold front
arrives later this afternoon/early evening along this enhanced area
of greater instability and moisture, convection should develop. This
area is also under 45 to 55 knots of bulk wind shear which will
force any convection to become organized quickly. Therefore, once
convection develops, there will be a small window where both the
instability and higher wind shear values allow for severe storms.
Later this evening, as a potent shortwave that is evident across
western North Dakota this afternoon arrives over the Upper Midwest,
the isolated/scattered nature of the convection will likely congeal
into a large area of showers and thunderstorms along and behind this
cold front. Any severe storms early will likely weaken as the
instability weakens overnight. The bulk of the showers and
thunderstorms will occur late this evening and overnight before
becoming more scattered toward morning as this system exits
Minnesota, and west central Wisconsin. Friday will see some residual
showers in the far southeast CWA but clearing will occur by the
afternoon. High pressure will dominate the weather Friday night with
lows dropping into the 40s, with a few upper 30s possible in the
typical cools spots in central Minnesota, and west central
Wisconsin.
.LONG TERM...(Saturday through Thursday)
Issued at 253 PM CDT Thu Sep 16 2021
The upper-level pattern will amplify through the weekend as ridging
centers over the eastern CONUS, providing subsidence aloft to build
high pressure across the region.
A chilly start to the long term period is likely with low
temperatures in the 40s Saturday morning. Temperatures quickly
rebound into the 70s in the afternoon. As the high pressure shifts
to the east, a warm front lifts through the area associated with a
low pressure in southern Canada. This allows strong WAA to develop
and push high temperatures into the mid to upper 80s on Sunday.
Additionally, a longwave trough working across the CONUS will
generate a sub-1000mb low pressure that will track from the Northern
Plains into Hudson Bay during the first half of next week. The cold
front is expected to move into western Minnesota by Tuesday and
continue through the area by Tuesday evening. This front will bring
our next chance at precipitation with scattered
showers/thunderstorms along the frontal boundary.
For Wednesday and Thursday, the cold front shifts into the Great
Lakes region leaving behind little in the way of sensible weather. A
few diurnal showers could pop up Wednesday afternoon as the core of
cold air aloft is overhead. Otherwise, both days will feature highs
in the 60s with lows in the 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM CDT Thu Sep 16 2021
A line of storms will move in from the Dakotas and sweep through the
region overnight. The main threat with these storms is lightning. Winds
will be southerly ahead of a passing cold front, and then take on a
north/northwesterly direction behind it. Look for VFR conditions to
return for Friday.
KMSP...
Storms will arrive after 07Z tonight. The main threat will be
lightning. Winds will shift from the south and become northwesterly.
The wind shift could occur around 09Z. VFR conditions will follow for
Friday.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind Increasing SSE 10-15 kts by aftn.
Sun...VFR. Wind SSW 10-20G25 kts.
Mon...MVFR/-SHRA with TSRA/IFR possible as a strong cold front
passes through. Wind S at 10G20 bcmg NW at 10G15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
SHORT TERM...JLT
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Sep 16, 8:33 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Thu Sep 16 2021
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180245-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
933 PM CDT Thu Sep 16 2021
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
The first round of thunderstorms is diminishing, but a second
round will come from the Dakotas overnight. This second round is
not expected to be severe but could produce locally gusty winds,
small hail and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few strong storms will be possible Monday night and Tuesday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
jrb
In the hours before
Special weather statement, Sep 17, 1:00 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 AM CDT Fri Sep 17 2021
MNZ067-074>076-083-170730-
Le Sueur MN-Brown MN-Blue Earth MN-Sibley MN-Nicollet MN-
200 AM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of southwestern Le
Sueur, southeastern Sibley, southeastern Brown, northwestern Blue
Earth and Nicollet Counties through 230 AM CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Sleepy Eye, or 10 miles southwest of New Ulm,
moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
New Ulm around 210 AM CDT.
Courtland around 215 AM CDT.
Lafayette around 220 AM CDT.
This includes the following highways...
U.S. Highway 14 between mile markers 86 and 123.
U.S. Highway 169 between mile markers 59 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4425 9481 4440 9465 4460 9401 4428 9383
4411 9469 4411 9474
TIME...MOT...LOC 0700Z 240DEG 52KT 4422 9463
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TDHLocal storm report, Sep 17, 1:30 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST 2 W NEW ULM 44.32N 94.50W
09/17/2021 M61 MPH BROWN MN AWOS
AWOS STATION KULM NEW ULM AP.
&&
TDHLocal storm report, Sep 17, 1:32 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG NEW ULM 44.31N 94.46W
09/17/2021 BROWN MN TRAINED SPOTTER
SPOTTER REPORTED 10-12 INCH DIAMETER TREE
DOWN. WILL SEND PICTURES IN THE MORNING.
&&
TDHSpecial weather statement, Sep 17, 1:34 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Fri Sep 17 2021
MNZ067-069-075>077-083>085-170800-
Steele MN-Le Sueur MN-Waseca MN-Blue Earth MN-Rice MN-Sibley MN-
Scott MN-Nicollet MN-
234 AM CDT Fri Sep 17 2021
...Strong thunderstorms will impact portions of Le Sueur,
northwestern Steele, southeastern Sibley, southeastern Scott,
northeastern Blue Earth, western Rice, northern Waseca and
northeastern Nicollet Counties through 300 AM CDT...
At 233 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Eagle Lake. Movement was
east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Janesville around 240 AM CDT.
Elysian around 245 AM CDT.
New Prague, Montgomery and Waterville around 250 AM CDT.
Other locations in the path of these storms include Lonsdale,
Morristown, Warsaw, Faribault, Webster, Medford and Elko New Market.
This includes the following highways...
Interstate 35 between mile markers 42 and 69.
U.S. Highway 14 between mile markers 135 and 152.
U.S. Highway 169 between mile markers 65 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4468 9334 4408 9320 4412 9394 4451 9402
TIME...MOT...LOC 0733Z 266DEG 57KT 4451 9396 4420 9389
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TDHLocal storm report, Sep 17, 2:13 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND GST 3 E RICHFIELD 44.88N 93.22W
09/17/2021 M64 MPH HENNEPIN MN ASOS
64MPH WIND GUST MEASURED AT MSP
INTERNATIONAL AIRPORT.
&&
JPCSpecial weather statement, Sep 17, 2:18 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Fri Sep 17 2021
MNZ063-070-077-078-WIZ024-026-170845-
Washington MN-Dakota MN-Rice MN-Goodhue MN-Pierce WI-Pepin WI-
318 AM CDT Fri Sep 17 2021
...Strong thunderstorms will impact portions of southeastern Dakota,
Goodhue, southeastern Rice, southern Washington, western Pepin and
Pierce Counties through 345 AM CDT...
At 317 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inver Grove Heights to near Kenyon.
Movement was east at 70 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Pine Island around 330 AM CDT.
Other locations in the path of these storms include Red Wing,
Ellsworth, Bay City and Frontenac.
This includes U.S. Highway 61 between mile markers 82 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4479 9305 4486 9214 4469 9214 4468 9211
4442 9211 4443 9220 4445 9224 4445 9243
4437 9243 4436 9255 4420 9256 4419 9307
TIME...MOT...LOC 0817Z 292DEG 68KT 4479 9301 4423 9303
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TDHThunderstorm Wind, St. Croix
- When
- September 17, 2:29 AM CST to 2:31 AM CST
- Where
- St. Croix County, 1.19 mi ESE of Hudson to 1.85 mi E of Hudson
- Measured
- 68 kt (78 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 44.961, -92.749
There were numerous downed trees and power lines in and around the city of Hudson. Significant damage occurred to the Hudson library. Windows were blown out and debris blew into the library and surrounding areas.
Thunderstorm Wind, St. Croix
- When
- September 17, 2:30 AM CST to 2:31 AM CST
- Where
- St. Croix County, 2.08 mi N of Somerset
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Social Media
- Coordinates
- 45.150, -92.679
A pole barn had its entire roof blown off the west side, and a couple panels on the east side. The metal, some rafter parts, and a lot of cellulose loose insulation were strewn all to the east.
Strong Wind, St. Croix
- When
- September 17, 2:31 AM CST
- Where
- St. Croix forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
A few trees were blown down south of New Richmond. The trees looked hollow and weak. There was a private weather wind sensor near the area that reported a wind gust of 64 mph.
Thunderstorm Wind, St. Croix
- When
- September 17, 2:34 AM CST to 2:37 AM CST
- Where
- St. Croix County, 2.93 mi W of Roberts to 1.13 mi WNW of Roberts
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.980, -92.630
A large tree was snapped near its base, west of Roberts. Several smaller tree limbs were also blown down around the same area. This is the continuation of the strong winds that occurred in the Hudson area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 17, 20211 death · 1 injured · $875,000 · EF0 · 30 events
- Damaging Winds in Texas, September 17, 20211 injured · $75,000 · 70 kt wind · 2 events
- Flash Flooding in Mississippi, September 17, 2021$20,000 · 3 events
- Flash Flooding in Alabama, September 17 to 18, 202113 events
- Hail and Damaging Winds in Oklahoma, September 17, 2021$3,000 · 1 in hail · 5 events
- High Wind in Washington, September 17 to 18, 202163 kt wind · 3 events
- Hail in Kansas, September 17, 20210.88 in hail · 2 events
- Flooding in Mississippi, September 17, 2021$4,000 · 2 events
- Flood in Kansas, September 17, 20211 event
- Hail in Missouri, September 17, 20211 in hail · 1 event
- Flood in Florida, September 17, 20211 event
- Flash Flood in California, September 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977877, 984522, 984525, 977879.